Alert archive / Iowa / Tornado Warnings in 2001
Tornado Warning 70, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 18, 2001, 12:59 AM CDT for Page County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 12:59 AM CDT (05:59 UTC)
- Expired
- Jul 18, 2001, 1:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:19 AM CDT | Thunderstorm Wind 55 E | Clarinda, IA | A ham radio operator estimated thunderstorm wind gusts of between 60 and 70 mph. Large tree limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 40.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 180600 TOROMA IAC145-180630- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 1259 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... EASTERN PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 130 AM CDT * AT 1256 AM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG ROTATION AND A DEVELOPING TORNADO 4 MILES WEST OF HEPBURN...OR ABOUT 56 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... CLARINDA SHAMBAUGH HEPBURN THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. $DO NOT WAIT UNTIL YOU SEE OR HEAR A TORNADO. IT MAY BE TOO LATE. TAKE COVER NOW. LAT...LON 4091 9513 4062 9512 4064 9494 4090 9493 MEAD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:57 PM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:57 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001
...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...
STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH. ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST. 18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80. EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE. SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.
UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS. PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS. WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE. 12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL. SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT. SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.
COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES. THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.
BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME. WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM. MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.
REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES. PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES. HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.
.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.
HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
078-088-093 AND IAZ069-079-080-090-091
NIETFELDIn the hours before
Local storm report, Jul 17, 11:10 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM NICKERSON NE 1 INCH HAIL
07/17/01 DODGE REPORTED BY STORM
SPOTTER.
1020 PM FREMONT NE 1.75 INCH HAIL
07/17/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
1022 PM FREMONT ARPT NE 61 MPH TSTM GUST
07/17/01 DODGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1024 PM FREMONT NE .75 INCH HAIL
07/17/01 DODGE REPORTED BY STORM
SPOTTER.
1025 PM FREMONT NE 1.75 INCH HAIL
07/17/01 DODGE REPORTED BY HAM RADIO
OPERATOR.
1025 PM FREMONT NE .75 INCH HAIL
07/17/01 DODGE REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1035 PM BLAIR NE .75 INCH HAIL
07/17/01 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Jul 17, 11:30 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 4 W NICKERSON NE 1.75 INCH HAIL
07/17/01 DODGE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 18, 12:35 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1222 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM OMAHA NE 1.75 INCH HAIL
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 156TH
AND MILITARY.
1053 PM OMAHA NE 60 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY STORM
SPOTTER 156TH AND
MILITARY.
1054 PM OMAHA NE 60 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 156TH AND
MAPLE.
1102 PM OMAHA NE TORNADO
07/17/01 DOUGLAS REPORTED BY PUBLIC
72ND AND FORT.
1135 PM CARTER LAKE IA WIND DAMAGE
07/17/01 POTTAWATTAMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE LIMB DAMAGE.
1108 PM OMAHA NE .75 INCH HAIL
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 108TH AND FORT.
1127 PM OMAHA EPPLEY ARPT NE 70 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY OFF-DUTY
Q NWS EMPLOYEE.Local storm report, Jul 18, 12:45 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1239 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM OMAHA NE WIND DAMAGE
07/17/01 DOUGLAS REPORTED BY OFF-DUTY
NWS EMPLOYEE AT 149TH
AND BLONDO. TREE
LIMBS BROKEN.
1102 PM OMAHA NE 65 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR AT 102ND AND
BLONDO.Local storm report, Jul 18, 12:52 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1249 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 AM VILLISCA IA WIND DAMAGE
07/18/01 MONTGOMERY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER OUTAGE AND POWER
POLES DOWN.Special weather statement, Jul 18, 12:58 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1258 AM CDT WED JUL 18 2001 SEVERE THUNDERSTORM WATCH NUMBER 571 HAS BEEN CANCELED IN NEBRASKA THIS WATCH IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES... NEC077-093-121-125-175-180700- IN CENTRAL NEBRASKA MERRICK...NANCE...VALLEY...HOWARD AND GREELEY NEC021-023-053-055-143-153-155-177-180700- IN EAST CENTRAL NEBRASKA DODGE...SARPY...POLK...BUTLER...BURT...DOUGLAS...WASHINGTON AND SAUNDERS NEC071-183-180700- IN NORTH CENTRAL NEBRASKA ...WHEELER AND GARFIELD NEC003-011-037-039-119-139-141-167-173-179-180700- IN NORTHEAST NEBRASKA ANTELOPE...WAYNE...THURSTON...BOONE...MADISON...PIERCE...STANTON...CO LFAX...CUMING AND PLATTE NEC025-109-159-180700- IN SOUTHEAST NEBRASKA .CASS...SEWARD AND LANCASTER JP
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:36 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 39 min |
| Jul 17, 11:15 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| Jul 17, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 44 min |
| Jul 17, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Jul 17, 11:57 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 33 min |
| Jul 18, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 45 min |
| Jul 18, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 47 min |
| Jul 18, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Page | 30 min |
| Jul 18, 1:02 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 18 min |
Nearby
Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.